Interferon (IFN), which is an established maintaining therapy for multiple sclerosis (MS), has been reported various adverse effects. This paper describes a case of IFN-associated retinopathy, representing an overlooked adverse effect in MS. A 46-year-old woman with diabetes mellitus was diagnosed with MS and treated with IFNβ-1b for three years. She displayed sudden defect of the visual field and ocular fundi showed retinal cotton wool spots indicating IFN-retinopathy, which resolved rapidly after IFN was discontinued. To evaluate the prevalence of retinopathy in MS, we performed fundoscopic examination on twenty MS patients treated with IFNβ-1b in our hospital. However, none of the patients displayed retinopathy. Only four other cases of IFN- retinopathy in MS have been reported in the literature. Therefore, IFN-retinopathy may be uncommon in MS, but neurologist should be mindful of this adverse effect and regularly check the fundus, particularly in patients with possible risk factor, diabetes mellitus.
ASJC Scopus subject areas